Oregon, 2004

High Wind in Oregon, October 18 to 19, 2004

October 18 to 19, 2004 · NWS MFR · 8 events in 2 counties and zones

A High Wind Warning was issued for the coastal headlands of Oregon zones 021/022 at 1445 PDT on 10/10/04 and expired at 1250 PDT on 10/19/04. The above observations verified the warning.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for the coastal headlands of Oregon zones 021/022 at 1445 PDT on 10/10/04 and expired at 1250 PDT on 10/19/04. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Oct 18, 7:50 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 18, 7:50 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 AM PDT MON OCT 18 2004

.DISCUSSION...SATELLITE IMAGERY AND RADAR SHOW A FEW SHOWERS TO THE
NORTH IN THE WILLAMETTE VALLEY AND TO THE SOUTH ALONG THE NORTHERN
CALIFORNIA COAST. WATER VAPOR IMAGERY SHOWS A WEAK WAVE MOVING
ACROSS OREGON AT THIS TIME. AFTER A BRIEF BREAK IN THE WEATHER THIS
MORNING ANOTHER DEVELOPING EARLY FALL STORM SYSTEM NEAR 45/140 WILL
DIVE SOUTHEAST TOWARDS NORTHERN CALIF TONIGHT AND TUESDAY. THE
SURFACE LOW FROM THIS STORM SYSTEM IS NOT PROJECTED TO MOVE INLAND.
THE GFS AND ETA MODELS SHOW A 980 MB LOW OFF THE NO OREGON COAST
TUESDAY THEN FILLING AND DRIFTING SOUTH TOWARDS THE NO CALIFORNIA
COAST WEDNESDAY.

GALE FORCE WINDS AHEAD OF THE FRONT ARE LIKELY IN THE MARINE ZONES
AND IN THE HEADLANDS ALONG THE COAST. UPSLOPE WINDS WILL PRODUCE
ADDITIONAL HEAVY SNOWFALL IN HIGHER ELEVATIONS OF SISKIYOU COUNTY.
MODEL GUIDANCE INDICATES THE HEAVIEST PRECIP WILL BE ALONG ALONG THE
SO OREGON COAST AND WESTERN SISKIYOU COUNTY TUESDAY MORNING...WITH
ONLY MINIMAL AMOUNTS EAST OF THE CASCADES. A WIND ADVISORY WILL
PROBABLY BE ISSUED FOR THE SHASTA VALLEY TONIGHT WITH THE AFTERNOON
FORECAST PACKAGE.

&&

...MFR WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING TONIGHT FLORENCE TO CA/OR BORDER.
     HIGH WIND WATCH COASTAL HEADLANDS TONIGHT.
     SMALL CRAFT ADVISORY TODAY FLORENCE TO CA/OR BORDER.
CA...GALE WARNING TONIGHT CA/OR BORDER TO PT ST GEORGE.
     WINTER STORM WATCH LATE TONIGHT AND TUESDAY ZONES 80 AND 82
     ABOVE 5K.
     SMALL CRAFT ADVISORY TODAY CA/OR BORDER TO PT ST GEORGE.

&&
Hazardous weather outlook, Oct 18, 6:12 AM PST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
712 AM PDT MON OCT 18 2004

ORZ021-022-191400-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
712 AM PDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON

.DAY ONE...TODAY

HIGH WIND WATCH FOR THE COASTAL HEADLANDS FOR TONIGHT. SEE PDXNPWMFR
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ080-082-191400-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
712 AM PDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CALIFORNIA

.DAY ONE...TODAY

A WINTER STORM WATCH FOR WESTERN AND SOUTH CENTRAL SISKIYOU COUNTY
ABOVE 5000 FEET FOR LATE TONIGHT. SEE PDXWSWMFR FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WATCH CONTINUES TUESDAY FOR WESTERN AND SOUTH CENTRAL
SISKIYOU COUNTY. SEE PDXWSWMFR FOR FURTHER INFORMATION. NO HAZARDOUS
WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
October 18, 10:00 AM PST to 11:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco. Peak sustained wind is recorded, but winds remained above warning criteria during this time interval.

High Wind, South Central Oregon Coast

When
October 18, 1:00 PM PST to October 19, 1:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco. Sustained winds or gusts exceeded warning criteria continuously during this time interval, but this was the highest recorded sustained wind.

High Wind, Curry County Coast

When
October 19, 2:00 AM PST
Where
Curry County Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
October 19, 3:00 AM PST to 4:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
51 kt (59 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco. Sustained winds and gusts exceeded warning criteria continuously during this time interval, the highest reported value is listed here.

High Wind, South Central Oregon Coast

When
October 19, 6:00 AM PST to 9:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco. Sustained winds and gusts exceeded warning criteria continuously during this time interval, the highest reported value is listed here.

High Wind, South Central Oregon Coast

When
October 19, 7:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco. Highest gust measured during this event.

High Wind, Curry County Coast

When
October 19, 8:00 AM PST
Where
Curry County Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
October 19, 9:00 AM PST
Where
Curry County Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424309, 5424310, 5424314, 5424311, 5424312, 5424313, 5424315, 5424316.